Ohio, 2021Lake-Effect Snow in Ohio, December 6 to 7, 2021
December 6 to 7, 2021 · NWS CLE · 1 event in 1 county or zone
A push of colder air across the Great Lakes region in early December allowed for lake effect snow to develop. Lake effect snow showers off Lake Michigan moved east into the Lake Erie region and became organized into a single banded lake effect snow event that impacted portions of Northeast Ohio.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A push of colder air across the Great Lakes region in early December allowed for lake effect snow to develop. Lake effect snow showers off Lake Michigan moved east into the Lake Erie region and became organized into a single banded lake effect snow event that impacted portions of Northeast Ohio. This band developed around 5 PM on December 6th and increased in intensity over the next several hours. Snowfall rates just after midnight were in excess of one inch per hour and there were social media reports of thundersnow in the area. Snowfall tapered off quickly on December 7th, effectively ending by 5 AM. The hardest hit county during the event was the interior portion of Ashtabula County, south of Interstate 90. A trained snow spotter in Monroe Township reported 9 inches of new snow near daybreak. Other snowfall reports in Ashtabula County include 7.2 inches of snow in Jefferson, 7 inches of snow in Kelloggsville, 3.8 inches of snow in Pierpont, and 3.5 inches of snow in Harpersfield Township. Impacts across the area were minimal given the timing and low density of snow, but slow downs on Interstate 90 were briefly noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 6, 3:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 6, 3:55 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
355 PM EST Mon Dec 6 2021
.SYNOPSIS...
Low pressure centered in Quebec will continue to move east
tonight, leaving a surface trough over the area into Tuesday
morning. High pressure will build east across the area on
Tuesday afternoon and persist into Tuesday night. A low pressure
system will track up the East Coast Tuesday night into
Wednesday, possibly clipping part of the area.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
A strong low pressure system centered over Quebec continues to
impact the area this evening. Strong winds associated with
strong CAA across the area have resulted in widespread sustained
winds near 20 knots, gusting to 25-35 knots in many places.
Areas along the lakeshore may see locally stronger winds as a
result of strong onshore flow and as a result a Wind Advisory
remains in effect through late tonight. The increased CAA has
also resulted in a steady fall of temperatures today, with most
areas already in the 30s. Temperatures will continue to fall
overnight, reaching lows in the mid to low 20s. Winds will
gradually weaken into the early overnight hours as high
pressure begins to build into the area.
Aside from the strong wind, lake effect snow will begin to
develop this evening and persist overnight for the primary
snowbelt. Beginning around 22Z, inversion heights over the area
increase to near 10 kft with ample low level moisture present.
850-mb temperatures of -12 to -16C will advect across Lake Erie,
allowing for lake induced CAPE values exceeding 400 J/kg at
times. From 22Z through approximately 6Z Tuesday, these
parameters will lead to areas of moderate to heavy snowfall,
gradually tapering in intensity after 6Z as the inversion
heights begin to fall and overall instability weakens. Much of
the snow should dissipate near sunrise on Tuesday, although a
few light lake effect snow showers may persist especially across
NW PA. With this update, have opted to increase snowfall totals
a bit, with the highest amounts of 2-4 inches possible along the
Erie/Crawford border in PA. Biggest uncertainty with this
forecast and the location of the highest totals will be how the
strong onshore flow impacts these bands. There is a good chance
that these may shift further inland than typical for lake effect
snow, which may lead to a more dispersed snow total, versus all
in one area. This will need to continue to be monitored into the
evening, but for now have opted to not issue an advisory based
on the above justification. In addition to the typical
snowbelt, have opted to also add chance snow showers across NW
OH this evening as strong winds may be enough force to usher in
a few light snow showers from the lake effect forming off of
Lake Michigan.
As mentioned, overall lake effect should begin to taper on
Tuesday as high pressure builds into the area and winds become
more southwesterly, shifting much of the lake effect north into
western NY. On Tuesday night, a low pressure system will begin
to make its way up the East Coast, possibly bringing light snow
showers to the eastern portion of the area by Wednesday morning.
High temperatures on Tuesday will be in the mid to upper 20s
with overnight lows in the low 20s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Westerly to southwesterly flow will generally keep light lake effect
snow showers offshore and over Lake Erie or across Northwest
Pennsylvania Wednesday morning. It appears that winds back to the
northwest and moisture and forcing increase slightly Wednesday
afternoon and evening with the passage of an upper-level trough, so
continue PoPs through Wednesday evening. Not seeing signs of
significant additional snow accumulations at this time. Cool temps
continue through Wednesday, with highs in the low to mid 30s. Mid-
level moisture and forcing wane quickly as a ridge builds in from
the west Wednesday night which will result in dry weather quickly
developing across the entire area. Wednesday's overnight lows should
dip into the lower 20s. Warm air advection develops during the day
Thursday as low pressure takes shape over the southern Plains. This
will result in isentropic lift/moisture and potential for scattered
showers. Temps should warm into the 40s on Thursday, so expect rain
to the the primary precipitation type, but can't rule out some
snowflakes mixing with rain on Thursday night as lows fall into the
low to mid 30s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A significant warmup is expected Friday into early Saturday as warm
air advection continues and the aforementioned low deepens across
the central Plains Friday and moves northeast into the Upper Great
Lakes Friday night. Highs will likely climb into the 50s to near 60
degrees Friday and possibly Saturday, with Friday night's lows in
the low to mid 30s. A low level jet will develop Friday afternoon
and evening as the low pushes a potent cold front east towards the
local area, allowing moisture to deepen and rain to expand across
the during this time. Will need to continue to monitor the potential
for gusty winds with the development of the low level jet. The
cold front will traverse the local area Saturday, although
cold westerly to northwesterly flow will develop behind the front,
which may provide an opportunity for snow across the eastern half of
the area into Sunday morning. Expect precipitation to taper off
rapidly by Sunday afternoon as broad high pressure builds in from
the west. Highs will drop to the upper 30s to lower 40s Sunday, but
temps may warm several degrees with the arrival of the high on
Monday. Overnight lows over the weekend will be in the 30s.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
The primary concern for the aviation forecast remains gusty
winds across the area from the west. Sustained winds of 15-25
knots and gusts near 30 knots are likely for all terminals, with
stronger sustained and gusts for KCLE and KERI. Gusts at these
terminals may approach 40 knots at times. Winds will gradually
weaken from west to east late this evening into the overnight
hours as high pressure builds in. Near daybreak on Tuesday,
westerly winds of 10-12 knots will persist.
Aside from the windy conditions, current observations have a
mix bag of VFR and MVFR ceilings, which overall should trend VFR
through the period. The exception to this will again be KERI and
KCLE as lake effect snow develops and moves over the snowbelt.
Some lower ceilings may stream as far south as KCAK and KYNG,
however confidence is fairly low on extent and timing of this
occurring so have opted to keep ceilings VFR. The lake effect
snow is expected to ramp up by 06Z Tuesday with periods of
moderate to heavy snowfall possible through 12Z Tuesday. In the
heaviest bands, visibilities will drop to MVFR, possibly IFR.
Overall lake effect should diminish after 12Z Tuesday, however a
few lingering showers cannot be ruled out for KERI.
Outlook...Non-VFR likely with periods of lake-effect snow
east of Lake Erie through Tuesday. Additional non-VFR possible
with widespread snow and/or rain showers Wednesday through
Friday.
&&
.MARINE...
Lake Erie will be quite unsettled for the next several hours as a
deep low moving northeast across Quebec slides a cold front east of
the lake. Currently seeing westerly gales across the majority of the
lake with low water occurring in the western basin. Water levels
should bottom out over the next few hours and begin to rise
overnight after winds relax later this evening. Westerly flow is
allowing water levels at Erie, PA to rise, so will need to monitor
the potential for minor lakeshore flooding as westerly gales
continue through this evening. The current Low Water Advisory looks
good for now, but will adjust the headlines as needed in later
updates. Will also need to monitor how much water levels rise as the
water sloshes back into the western basin as winds relax, but not
too concerned since winds should gradually decrease. Gales should
subside by midnight tonight, so not making any changes to the Gale
Warning at this time. Small Craft Advisories will be needed through
Tuesday morning as winds slowly diminish and waves gradually
decrease. Winds will generally be westerly at 10 to 15 knots Tuesday
night through Wednesday. Deep southwesterly flow develops ahead of
an approaching cold front on Thursday, resulting in southerly flow
increasing to 15 to 20 knots by Thursday night into Friday. Will
need to monitor the potential for additional
headlines during this time.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ007-009>012.
Wind Advisory until 1 AM EST Tuesday for OHZ089.
PA...Wind Advisory until 1 AM EST Tuesday for PAZ001.
MARINE...Low Water Advisory until 4 AM EST Tuesday for LEZ142>144-
162>164.
Gale Warning until 10 PM EST this evening for LEZ142>147-
162>167.
Gale Warning until 1 AM EST Tuesday for LEZ148-149-168-169.
&&
SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Campbell
MARINE...MainesHazardous weather outlook, Dec 6, 3:58 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
358 PM EST Mon Dec 6 2021
OHZ007-009>012-072100-
Ottawa-Erie-Lorain-Cuyahoga-Lake-
358 PM EST Mon Dec 6 2021
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006-008-017>023-027>033-036>038-047-072100-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
358 PM EST Mon Dec 6 2021
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ089-072100-
Ashtabula Lakeshore-
358 PM EST Mon Dec 6 2021
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>144-162>164-072100-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
358 PM EST Mon Dec 6 2021
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ145>147-165>167-072100-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-
358 PM EST Mon Dec 6 2021
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-148-149-168-169-072100-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
358 PM EST Mon Dec 6 2021
...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ013-014-PAZ002-003-072100-
Geauga-Ashtabula Inland-Southern Erie-Crawford-
358 PM EST Mon Dec 6 2021
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Lake effect snow develops this evening and continues through the
overnight. Expect to see accumulating snow of 2-4 inches with the
most intense snowfall occurring from 7 pm to 11 pm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-072100-
Northern Erie-
358 PM EST Mon Dec 6 2021
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Minor lakeshore flooding is possible due to ongoing westerly gales
this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lake-Effect Snow, Ashtabula
- When
- December 6, 5:00 PM EST to December 7, 5:00 AM EST
- Where
- Ashtabula forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
A push of colder air across the Great Lakes region in early December allowed for lake effect snow to develop. Lake effect snow showers off Lake Michigan moved east into the Lake Erie region and became organized into a single banded lake effect snow event that impacted portions of Northeast Ohio. This band developed around 5 PM on December 6th and increased in intensity over the next several hours. Snowfall rates just after midnight were in excess of one inch per hour and there were social media reports of thundersnow in the area. Snowfall tapered off quickly on December 7th, effectively ending by 5 AM. The hardest hit county during the event was the interior portion of Ashtabula County, south of Interstate 90. A trained snow spotter in Monroe Township reported 9 inches of new snow near daybreak. Other snowfall reports in Ashtabula County include 7.2 inches of snow in Jefferson, 7 inches of snow in Kelloggsville, 3.8 inches of snow in Pierpont, and 3.5 inches of snow in Harpersfield Township. Impacts across the area were minimal given the timing and low density of snow, but slow downs on Interstate 90 were briefly noted.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, December 6, 20212 injured · EF1 · 13 events
- Strong Wind in Vermont, December 6 to 7, 2021$65,000 · 7 events
- Tornado and Flash Flood in Louisiana, December 6, 2021$50,000 · EF0 · 6 events
- Tornado and Damaging Winds in Tennessee, December 6, 2021$15,000 · EF1 · 3 events
- High Wind and Strong Wind in Massachusetts, December 6 to 7, 2021$29,000 · 53 kt wind · 13 events
- Strong Wind in New York, December 6, 2021$40,000 · 4 events
- Damaging Winds and Lightning Strike in Mississippi, December 6, 2021$24,000 · 50 kt wind · 4 events
- Strong Wind in New York, December 6 to 7, 2021$9,000 · 21 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 6, 202151 kt wind · 20 events
- High Wind in Wyoming, December 6 to 7, 202165 kt wind · 8 events
- Damaging Winds and High Wind in Tennessee, December 6, 202162 kt wind · 5 events
- Marine High Wind in Lake Superior, December 6, 202151 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996286.